Lightning, Patrick
- When
- July 25, 1:24 PM EST
- Where
- Patrick County, 3.22 mi NNE of Meadows of Dan
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.770, -80.390
Lightning struck two trees, one of which damaged a heat pump.
The upper level ridge that had been over the region weakened on the 25th as an upper level storm system moved across the area. This allowed for numerous showers and thunderstorms to develop during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The upper level ridge that had been over the region weakened on the 25th as an upper level storm system moved across the area. This allowed for numerous showers and thunderstorms to develop during the afternoon. Enough instability was present for a few of these storms to become severe. Copious amounts of moisture also existed, allowing these storms to produce very heavy rainfall as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 1:02 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 202 PM EDT MON JUL 25 2011 .SYNOPSIS... A COLD FRONT DROPS SOUTHEAST TOWARD THE CENTRAL APPALACHIANS THIS AFTERNOON...SHIFTING SOUTH OF OUR AREA BY TUESDAY. COOLER HIGH PRESSURE BEHIND THE FRONT WILL SPILL INTO THE AREA THROUGH WEDNESDAY...FOLLOWED BY ANOTHER BOUT OF HEAT AS HIGH PRESSURE ALOFT BUILDS BACK IN FROM THE WEST FOR THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 130 PM...RADAR SHOWED NUMEROUS SHOWERS/SCT TSTMS ALONG AND WEST OF THE BLUE RIDGE. WITH MODERATE INSTABILITY...NO CAPE AND VERY MOIST AIRMASS SO FAR STORMS HAVE BEEN TOO NUMEROUS TO GET STRONG. LOOKS NOW LIKE BEST BET FOR STRONG/PERHAPS SEVERE STORMS WILL BE LYH/DAN AND EASTWARD. I HAVE MADE MORE ADJUSTMENTS TO THE POPS- SHOWERS/STORMS SPREADING EASTWARD QUICKER THAN EARLIER FCST. ALSO/...MORE SHOWERS ARE ALREADY DEVELOPING OVER SRN WV AND FAR ERN KY IN SFC CONVERGENCE AHEAD OF THE FNT. THESE WILL MOVE BACK INTO FAR SW VA AND SE WV...KEEPING CHCS OF SHOWERS/TSTMS GOING THERE INTO EARLY EVENING. PREVIOUS DISCUSSION... AS OF 1100 AM...AN AREA OF SHOWERS/ISOLATED TSTMS IS MOVG INTO THE SW MTNS OF VA...TAZEWELL AND SMYTH COUNTIES. THE AIRMASS AHEAD OF THIS AREA HAS ALREADY BECOME MODERATELY UNSTABLE...WITH 2500 J/KG SB CAPES. AS THIS AREAS PROGRESSES EASTWARD...ADDITIONAL SHOWERS/TSTMS WILL DEVELOP...AND SOME MAY BECOME STRONG AROUND THE BLUE RIDGE EARLY AFTERNOON...THEN PROGRESS EASTWARD INTO THE PIEDMONT MID AND LATE AFTERNOON. POPS HAVE BEEN ADJUSTED A BIT FOR TIMING...AND ALL AREAS NOW HAVE A PERIOD OF LIKELY POPS FOR NUMEROUS SHOWERS AND TSTMS. PREVIOUS DISCUSSION... AS OF 900 AM...SATELLITE SHOWS PARTLY SUNNY SKIES IN THE MTNS...AND MOSTLY SUNNY IN THE EAST. CURRENT RADAR HAS ISOLATED TO SCATTERED SHOWERS/TSTMS IN THE MTNS JUST WEST OF THE CWA. QUICK LOOK AT THE 12Z SOUNDINGS AT RNK AND GSO SHOW PLENTY OF INSTABILITY TODAY WITH EVEN MODEST HEATING- AND IT DOES LOOK LIKE THE EASTERN CWA WILL HAVE A GOOD AMOUNT OF HEATING. MAIN THING LACKING WILL BE THE WIND SHEAR...WHICH APPEARS WEAK...20 KTS OR LESS UP TO 500 MBS. HOWEVER...WITH DEEP MOISTURE/PWATS OF AROUND 2 INCHES...AND SB CAPES LIKELY ABOVE 3000 J/KG...THINK WE WILL HAVE WIDESPREAD STRONG PULSE TSTMS...AND POTENTIALLY MULTICELL CLUSTERS. BEST CHC FOR THE MULTICELL CLUSTERS LOOKS TO BE IN THE FOOTHILLS AND PIEDMONT LATE AFTERNOON/EARLY EVENING. STRONG TSTMS WILL HAVE VERY HEAVY DOWNPOURS WITH SLOW MVMNT...AND POTENTIALLY STRONG/DAMAGING WINDS IN WET DOWNBURSTS. I HAVE RAISED THE POPS JUST A BIT TO REFLECT MORE COVERAGE OF LIKELYS ALONG THE BLUE RIDGE EARLY AFTERNOON...AND INTO THE PIEDMONT LATE IN THE AFTERNOON. CURRENT TEMP FCST LOOKS RIGHT ON TRACK- ONLY MADE MINOR ADJUSTMENTS TO THE HOURLY TEMPS. FINALLY...I LOWERED SKY COVER THIS MORNING IN THE PIEDMONT. PREVIOUS DISCUSSION... LOOKING AT ANOTHER ACTIVE DAY IN TERMS OF SHOWERS/TSRA...WIT MORE COVERAGE EXPECTED AS BETTER LIFT ASSOCIATED WITH THE SHORTWAVE CURRENTLY OVER THE OHIO VALLEY WORKS SOUTHEAST INTO OUR AREA BY MIDDAY AND THIS AFTN...WITH COLD FRONTAL BOUNDARY APPROACHING THE SE WV AREA BY THIS EVENING. INSTABILITY COULD GET LIMITED IN THE WEST AS MORE CLOUDINESS EXPECTED EARLY ON TO LIMIT SOLAR INSOLATION...WHEREAS OUT EAST...PROBABILITY LOOKS DECENT OF AT LEAST MLCAPES OF 1000-1500 J/KG THIS AFTN. LEANED TOWARD BLEND OF ALL MODELS...ALTHOUGH GFS SEEMS A LITTLE FAST GIVEN CURRENT RADAR TRENDS. BY MIDDAY TODAY...LOOKING AT 50-60 PERCENT AREAL COVERAGE OF SHRA/TSRA WEST OF THE BLUE RIDGE...MOVING TO THE EAST BY LATE AFTN. THE NAM/GFS SHOWING BETTER DYNAMICS SHIFTING INTO THE SRN APPS BY EARLY EVENING SO WILL LINGER HIGHER POPS IN THE SW CWA THIS EVENING WITH DRYING CURRENTLY EXPECTED TO BE EDGING SEWD...ALTHOUGH LINGERING MOISTURE AND WEAKER UPPER WINDS SHOULD SLOW THE FRONT DOWN WHERE THERE COULD BE SOME LIGHT SHOWERS IN THE MTNS OVERNIGHT...WHILE THE DEEPER MOISTURE SHIFTS INTO ERN NC. AS FAR AS TEMPS...SHOULD BE A LITTLE LOWER TODAY IN THE MTNS BUT HUMID NONETHELESS...WITH HIGHS IN THE MID 80S...WHILE THE EAST SHOULD MANAGE TO REACH THE LOWER TO MID 90S. WITH DRIER AIR LAGGING TONIGHT...THINK OVERNIGHT LOWS CLOSE TO THE MAV/MET BLEND LOOKS REASONABLE WITH LOWER 60S WORKING INTO THE ALLEGHANY HIGHLANDS/GREENBRIER COUNTY MTNS...WHILE THE SOUTHEAST RESIDES AROUND 70. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... THERE STILL MAY BE SOME ISOLATED LINGERING SHOWERS AND STORMS ACROSS THE SOUTHERN QUARTER OF THE AREA IN THE PROXIMITY OF THE DEPARTING COLD FRONT TUESDAY MORNING. HOWEVER..BY THE AFTERNOON...WE EXPECT ANY PRECIPITATION IN ASSOCIATION WITH THE FRONT TO BE SOUTH OF THE REGION. WHILE HIGH TEMPERATURES WILL ONLY BE A FEW DEGREES COOLER AS COMPARED TO RECENT DAYS...THE DEW POINT...AND THUS HUMIDITY LEVELS...WILL BE LOWER AND THE HEAT WILL FEEL LESS OPPRESSIVE. HIGH PRESSURE SETTLES OVER THE AREA BY TUESDAY NIGHT. THE GROUND WILL STILL BE MOIST IN THE PREFERRED AREAS AFTER TODAYS RAINS. THE NEAR SURFACE DEW POINTS WILL BE HIGHER IN SOME AREAS AS COMPARED TO RELATIVELY COOLER AIR MOVING INTO THE AREA IN ASSOCIATION WITH THE HIGH. LIGHT WINDS AND CLEAR SKIES ALONG WITH THIS SCENARIO SHOULD YIELD AT LEAST PATCHY FOG IN THE MOUNTAIN AND RIVER VALLEYS. GENERALLY DRY WEATHER IS EXPECTED WEDNESDAY AND THURSDAY THANKS TO THE INFLUENCE OF THE HIGH PRESSURE. THE DIFFERENCE ON THURSDAY WILL BE THE LOCATION OF THE CENTER OF THE HIGH. IT WILL BE EAST OF THE AREA AND WE WILL START TO GET SOME RETURN FLOW INTO THE CREST OF THE BLUE RIDGE SOUTHWEST OF ROANOKE INTO NORTH CAROLINA. HAVE CONTINUED MENTION ISOLATED THUNDERSTORMS. && .LONG TERM /FRIDAY THROUGH SUNDAY/... THE UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS OUR REGION FRIDAY...AND WE MAY SEE A RETURN TO HEAT ADVISORY CONDITIONS ACROSS PORTIONS OF THE PIEDMONT AND SOUTHSIDE VIRGINIA FOR FRIDAY AND POSSIBLY SATURDAY AFTERNOONS AS HIGH TEMPERATURES REACH INTO THE UPPER 90S IN THESE AREAS. WE CAN ALSO EXPECT SPOTTY SHOWER AND THUNDERSTORM ACTIVITY ON FRIDAY...WITH A FEW STRONG THUNDERSTORMS...HOWEVER RAINFALL CHANCES WILL INCREASE SIGNIFICANTLY ON SATURDAY EVENING AS A COLD FRONT MOVES INTO OUR AREA FROM THE UPPER OHIO RIVER VALLEY REGION. AT THIS TIME...THE COLD FRONT IS EXPECTED TO BECOME STATIONARY ACROSS THE SOUTHERN HALF OF OUR FORECAST REGION...HELPING TO KEEP OUR TEMPERATURES MAINLY IN THE 80S TO NEAR 90S FOR SUNDAY...AND KEEPING AN INCREASE CHANCE OF RAIN IN THE FORECAST HEADING INTO THE NEXT WORKWEEK. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... NUMEROUS SHOWERS AND SCT TSTMS HAVE DEVELOPED ALONG AND WEST OF THE BLUE RIDGE IN SW VA AND NW NC. THESE WILL BE SPREADING EASTWARD THROUGH THE AFTERNOON...AND SOME OF THE STORMS MAY BECOME STRONG...WITH DAMAGING WINDS. ALL OF THE STORMS WILL BRING VERY HEAVY RAINFALL...AND ANY OF THE TAF SITES MAY BE AFFECTED. FOR THIS REASON...I HAVE KEPT VCNTY TSTMS IN ALL TAFS...AND ADDED TEMPO PERIODS WHEN THERE IS THE BEST CHCS OF STORMS. ACTIVITY SHOULD TAPER OFF IN THE LATE AFTERNOON MTNS...TO MID EVENING PIEDMONT. ONCE THE SHOWERS/STORMS EXIT EAST OF THE AREA...THEN DRIER AIR ALOFT WILL BE MOVG IN AND THIS ALONG WITH MOIST GROUND FROM THE RAINFALL WILL PROMOTE THE DEVELOPMENT OF FOG/STRATUS. HIGH CONFIDENCE OF MVFR CONDITIONS ALL SITES. MODERATE CONFIDENCE OF IFR CONDITIONS ALL SITES WEST OF THE BLUE RIDGE...LOWER CONFIDENCE FURTHER EAST. FOG/STRATUS WILL BE SLOW TO LIFT TUESDAY MORNING...WITH A LIGHT NORTH WIND. HOWEVER...ALL SITES SHOULD BE VFR BY 16Z/NOON. DRIER AIR WILL BE IN THE AREA INTO WEDNESDAY SO VFR WILL BE THE RULE...EXCEPT FOR POTENTIAL LATE NIGHT FOG AT LWB/BCB. BY THE END OF THE WEEK...THE UPPER RIDGE BUILDS BACK IN AND HUMIDITY INCREASES ALONG WITH A BETTER THREAT OF FOG AT NIGHT WITH ISOLATED STORMS IN THE AFTN/EVE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JJ/WP SHORT TERM...DS LONG TERM...NF AVIATION...JJ/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 346 AM EDT MON JUL 25 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-260800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 346 AM EDT MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS AHEAD OF A COLD FRONT COULD PRODUCE LOCALLY VERY HEAVY RAINFALL...ALONG WITH DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 AM EDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 5 NE JERICHO 36.33N 79.29W
07/24/2011 CASWELL NC DEPT OF HIGHWAYS
TREE DOWN ON BURTON CHAPEL ROAD.
0555 PM TSTM WND DMG 1 N JERICHO 36.30N 79.37W
07/24/2011 CASWELL NC DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 62 SOUTH.
0610 PM TSTM WND DMG 3 SW APPOMATTOX 37.33N 78.87W
07/24/2011 APPOMATTOX VA PUBLIC
TREES DOWN ON COUNTRY CLUB ROAD.
&&
CHENARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 1 S BETHEL 36.44N 79.45W
07/23/2011 CASWELL NC DEPT OF HIGHWAYS
TREE DOWN ON HENDERSON ROAD.
0310 PM TSTM WND DMG 5 S DANVILLE CITY 36.51N 79.40W
07/23/2011 CASWELL NC DEPT OF HIGHWAYS
TREE DOWN ON OLD 29.
&&
CHENARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT MON JUL 25 2011
VAZ013-014-251800-
MONTGOMERY VA-PULASKI VA-
112 PM EDT MON JUL 25 2011
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...
AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
RADFORD...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR FAIRLAWN AROUND 120 PM...RADFORD AROUND 125
PM...CLAYTOR DAM AROUND 130 PM...GRAYSONTOWN AROUND 135 PM...
GRAYSONTOWN AROUND 140 PM AND CHILDRESS AROUND 145 PM.
LAT...LON 3723 8063 3710 8035 3699 8050 3701 8052
3700 8052 3715 8075
MCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT MON JUL 25 2011
NCZ004-005-251830-
ROCKINGHAM NC-STOKES NC-
138 PM EDT MON JUL 25 2011
...STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM AND STOKES COUNTIES...
AT 137 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
WEST OF STONEVILLE TO 4 MILES WEST OF FRANCISCO...MOVING SOUTHEAST AT
15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR PRICE AROUND 145 PM...STONEVILLE AROUND 200
PM...VADE MECUM AROUND 215 PM AND MEADOWS AROUND 230 PM.
LAT...LON 3625 7983 3626 8045 3641 8045 3642 8044
3655 8044 3654 7984 3624 7981
MCThe Roanoke radar (KFCX), 30 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
5 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
Lightning struck two trees, one of which damaged a heat pump.
Several large branches were downed along Six Mile Post Road.
Thunderstorm winds blew down a tree on Route 40.
Heavy rain of 4.1 inches in just over 90 minutes caused flash flooding of Furnace Creek as well as urban poor drainage flooding in Rocky Mount. Around a dozen streets were closed and water was flowing into some businesses downtown. Several cars received water damage, and two homes received damage to their cinder block basements. Extensive damage also occurred at the Furnace Creek Swim Club as the pool and surrounding areas became flooded with 2 feet of water.
Lightning caused a house fire on Lilac Lane.
Thunderstorm winds blew down a large tree on Andersonville Road and another on Dixie Hill Road.
Thunderstorm winds knocked down a large tree on Lowery Road.
Thunderstorm winds knocked down trees onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336850, 336836, 336837, 336863, 336853, 336843, 336849, 338691.